Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 40, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2019, 7:52 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2019, 7:52 PM EDT (23:52 UTC)
- Expired
- May 23, 2019, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:37 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 23, 6:38 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 638 PM EDT Thu May 23 2019 .SYNOPSIS... Severe storms are still possible this evening with a crossing cold front. Quieter weather is expected Friday as high pressure builds over the Great Lakes. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The early eve update featured cosmetic tweaks as scattered convection can still be expected with the crossing of a cold front. Inhibition from warm mid levels remains the limiting factor, and that variable is being degraded with encroachment of the upper trough. Hail and wind gusts remain the primary hazards, but llvl shear remains favorable for an isolated tornado. Severe thunderstorm watch remains in effect. Showers and thunderstorms will cease with frontal passage later this evening. Quieter conditions will prevail overnight as high pressure builds to our west. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Height rises and a surface high will keep Friday dry. Northwest flow will keep temperatures near the climatological average. As our region sits downstream of a building upper level ridge, cold air will move in aloft and instability will increase throughout the day Friday. As an weak upper-level tough embedded in the upper-level ridge moves in Saturday afternoon, a chance for severe storms returns. Mid and upper level wind shear on model sounds display 40-50kt winds that could cause damaging winds. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The long term will be dominated by the strength and placement of the Eastern CONUS ridge. The area will lie on the northern periphery of said ridge, meaning the warm and active pattern will continue. Chances of showers and storms will continue throughout this period as weak upper-level troughs quickly pass our CWA. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Sct storms are developing and are expected to persist until passage of a cdfnt later this eve. Local deterioration to IFR vsby is anticpated. .Outlook... Periodic restrictions are possible through the weekend as disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 23, 3:59 AM EDT, 15 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 359 AM EDT Thu May 23 2019 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001- 240800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock- 359 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Slight risk for severe thunderstorms today. Damaging wind gusts, hail and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800- Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 359 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Enhanced risk for severe thunderstorms today. Damaging wind gusts, hail and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 6:55 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 655 PM EDT Thu May 23 2019 OHZ069-WVZ004-012-232330- Monroe-Marshall-Wetzel- 655 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN WETZEL AND SOUTHERN MARSHALL COUNTIES... At 655 PM EDT, a strong thunderstorm was located 7 miles northwest of New Martinsville, moving east at 35 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... New Martinsville... Pine Grove... Clarington... Cameron... Lynn Camp... Wileyville... Proctor... Hannibal... Laings... Big Run... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3970 8104 3979 8102 3977 8052 3953 8060 TIME...MOT...LOC 2255Z 284DEG 29KT 3973 8094
Special weather statement, May 23, 7:40 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
740 PM EDT Thu May 23 2019
WVZ012-021-509-240015-
Marion-Monongalia-Wetzel-
740 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...NORTHEASTERN WETZEL AND
MARION COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Hundred, or 9
miles northwest of Mannington, moving east at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Barrackville...
Monongah... Grant Town...
Farmington... Worthington...
Baxter... Big Run...
Rachel... Carolina...
This includes Interstate 79 in West Virginia between mile markers
130 and 132.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3956 8059 3961 8062 3966 8059 3967 8050
3959 8011 3940 8019
TIME...MOT...LOC 2340Z 291DEG 28KT 3959 8050The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:14 PM EDT | Special Weather Statement | PBZ | Lawrence | 46 min |
| May 22, 9:41 PM EDT | Special Weather Statement | PBZ | Beaver | 34 min |
| May 23, 12:20 AM EDT | Special Weather Statement | PBZ | Butler | 25 min |
| May 23, 12:48 AM EDT | Special Weather Statement | PBZ | Clarion | 42 min |
| May 23, 6:46 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 44 min |
| May 23, 7:38 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 22 min |
| May 23, 8:39 AM EDT | Special Weather Statement | PBZ | Coshocton | 36 min |
| May 23, 9:16 AM EDT | Special Weather Statement | PBZ | Guernsey | 29 min |
| May 23, 9:31 AM EDT | Special Weather Statement | PBZ | Columbiana | 29 min |
| May 23, 6:55 PM EDT | Special Weather Statement | PBZ | Wetzel | 35 min |
| May 23, 7:40 PM EDT | Special Weather Statement | PBZ | Marion | 35 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.